Canadian Cancer Society logo

Bile duct cancer

You are here: 

Potential side effects of radiation therapy for extrahepatic bile duct cancer

Side effects can occur with any type of treatment for extrahepatic bile duct cancer, but not everyone has them or experiences them in the same way. Side effects of radiation therapy will depend mainly on:

  • the size of the area being treated
  • the specific area or organs being treated
  • the total dose
  • the treatment schedule
  • whether it is combined with chemotherapy
    • Side effects can be more severe when chemotherapy is given with radiation therapy.

Radiation therapy damages cancer cells, but healthy cells in the treatment area can also be damaged, even though steps are taken to protect them as much as possible. Different cells and tissues in the body tolerate radiation differently.

Side effects can happen any time during radiation therapy. Some may happen during, immediately after or a few days or weeks after radiation therapy. Most side effects go away after radiation therapy is completed, once healthy cells have recovered from the effects of radiation. Late side effects can occur months or years after radiation therapy. Some side effects may last a long time or be permanent.

It is important to report side effects to the healthcare team. Many side effects can be relieved by medications, a change in diet or by other measures. Doctors may grade (measure) how severe certain side effects are. Sometimes radiation therapy treatments need to be adjusted if side effects are severe.

Skin reactions

Skin reactions occur because external beam radiation travels through the skin to reach the area being targeted for treatment. The skin in the treatment area may become red, dry, itchy or tender. Most skin reactions occur within the first 2 weeks of receiving radiation treatment for extrahepatic bile duct cancer. They usually go away a few weeks after treatment, but some skin changes, like skin darkening, can be permanent. The radiation therapy team will give instructions for skin care and protection.

Back to top

Nausea and vomiting

Nausea and vomiting are more common if a large area of the upper abdomen is irradiated when treating extrahepatic bile duct cancer. People may start to feel nauseous about 1–3 hours after their daily treatment (about 1–2 weeks into therapy). Nausea and vomiting should be reported to the radiation therapy team. It may help to not eat or have a small snack a few hours before treatment, or to wait a few hours after treatment before eating again.

Nausea and vomiting can usually be managed with anti-nausea medicine and usually go away after treatment is finished.

Back to top

Loss of appetite

Loss of appetite (anorexia) can be caused by many factors, including:

  • a buildup of waste products as cancer cells are destroyed
  • nausea and vomiting
  • indigestion
  • diarrhea
  • fatigue

Loss of appetite can lead to weight loss and malnutrition. Maintaining good nutrition during and after radiation therapy is important to help a person recover from treatment. A registered dietitian can help people increase their appetite, eat more and maintain their nutrition. The dietitian may also suggest nutritional supplements.

Back to top

Upset stomach

Indigestion or an upset stomach can occur when the lining of the stomach becomes irritated because of radiation therapy aimed at the bile duct. Avoid foods that cause indigestion or upset the stomach. Antacids or other medicines may be needed. These symptoms often go away after treatment has ended.

Back to top

Diarrhea

Diarrhea is frequent and very loose (watery) stools. Abdominal cramping may occur with the diarrhea. Diarrhea often begins 2–3 weeks into radiation therapy. Report diarrhea to the radiation therapy team. They can suggest over-the-counter or prescription medications to help relieve diarrhea.

Back to top

Fatigue

Fatigue is one of the most common side effects of radiation therapy. Fatigue can occur for a variety of reasons. During radiation therapy, the body uses more energy to heal itself, so fatigue will not always be relieved by rest. Making frequent, daily trips for radiation treatments can also be tiring. Radiation therapy to any area of the body can make a person feel more tired than usual, but fatigue is more common when larger areas of the body are treated.

Fatigue usually occurs during the second week of radiation treatment or later. Symptoms of fatigue may increase or become more severe over the course of treatment. Fatigue usually goes away gradually after treatment ends, but some people continue to feel tired for several weeks or months after radiation therapy.

Back to top

Cholangitis

Cholangitis is inflammation of the bile ducts. It occurs when bile doesn't drain properly and causes an infection. This can happen when a biliary stent or drainage catheter becomes blocked. People who have radiation therapy for extrahepatic bile duct cancer may develop mild or severe cholangitis. This is more likely to occur when brachytherapy (intraluminal radiation therapyintraluminal radiation therapyA type of radiation therapy that uses implants (needles, catheters, wires or seeds) to deliver radiation directly into or near a tumour.) is used. Symptoms of cholangitis include fever, jaundice and pain in the upper-right part of the abdomen. The doctor may prescribe antibiotics to decrease the inflammation or may replace the biliary stent.

Back to top

Stories

Photo of Claude Perreault Dr Perreault identified new molecules that may help make immunotherapies work for more people.

Read more

Support from someone who has ‘been there’

Illustration of conversation

The Canadian Cancer Society’s peer support program is a telephone support service that matches cancer patients and their caregivers with specially trained volunteers.

Learn more